CD4 stil declining after 1st month of treatment
Jul 28, 2011
My boyfriend is positive, I'm negative. He got diagnosed 1.5 years ago with OK numbers (can't reacll exactly), but his June checkup showed scary results: CD4 307, C4% 19, so they started treatment 06.22.2011.
They put him on Reyataz and 3 other meds, but he turned really yellow after the first week so they switched to Prezista.
He has been taking all the meds properly, no dosage missed.
The problem is he just got his one month followup results today and the were anything but good: CD4 255, CD4% 9. (No virus level check was done).
The doctor told him to keep taking the meds and go back next month and he will "figure out something" if the decline continues.
I'm extremely scared over the doctor's laid back attitude. Shouldn't he be testing for resistance and try another drug right away?
PS: they also don't understand how his other labs are "perfect". They said he appears "super healthy" in every other data and his liver function is so good, the nurse accused him of not taking the drugs at all.
PS2: we live in a small European country, not the US.
Response from Dr. McGowan
Would not worry too much about the numbers at first. A viral load would be the best way to determine if the meds are working. Usually this will go down quickly in the first 2-4 weeks (even if there is drug resistant virus in the mix because all the susceptible virus will get killed off first). After that it is important to watch the HIV viral load closely every 4-6 weeks to be sure that it gets to an undetectable level. The yellow eyes on Reyataz was a good sign that he was taking his meds.
Just stick with the plan...as long as his resistance test pre-treatment was OK then the viral load tests will show if the meds are working and the CD4 counts will come up once the virus is suppressed. If the viral load goes down then rebounds up again or never gets to fully undetectable then another resistant test would be needed.
Keep encouraging him during these early days on treatment, he will appreciate it, Joe
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.